A new characterization of convexity with respect to Chebyshev systems

Z. Páles, Éva Székelyné Radácsi

Research output: Contribution to journalArticle

Abstract

The notion of nth order convexity in the sense of Hopf and Popoviciu is defined via the nonnegativity of the (n+1) st order divided differences of a given real-valued function. In view of the well-known recursive formula for divided differences, the nonnegativity of (n+1) st order divided differences is equivalent to the (n-k - 1) st order convexity of the k th order divided differences which provides a characterization of nth order convexity. The aim of this paper is to apply the notion of higher-order divided differences in the context of convexity with respect to Chebyshev systems introduced by Karlin in 1968. Using a determinant identity of Sylvester, we then establish a formula for the generalized divided differences which enables us to obtain a new characterization of convexity with respect to Chebyshev systems. Our result generalizes that of Wasowicz which was obtained in 2006. As an application, we derive a necessary condition for functions which can be written as the difference of two functions convex with respect to a given Chebyshev system.

Original languageEnglish
Pages (from-to)605-617
Number of pages13
JournalJournal of Mathematical Inequalities
Issue number3
DOIs
Publication statusPublished - Jan 1 2018

    Fingerprint

Keywords

  • Chebyshev system
  • Generalized convexity
  • Generalized divided difference

ASJC Scopus subject areas

  • Analysis

Cite this